Kansas, 2019

Flash Flood and Hail in Kansas, August 24, 2019

August 24, 2019 · NWS GLD · 6 events in 3 counties and zones

Thunderstorms produce flash flooding and hail up to golf ball size in northwest Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms produce flash flooding and hail up to golf ball size in northwest Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 24, 5:52 AM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 24, 5:52 AM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
552 AM MDT Sat Aug 24 2019

.UPDATE...
Issued at 542 AM MDT Sat Aug 24 2019

Recently updated the forecast to cancel the Flash Flood Watch.
Heavy rainfall has ended with no reports of flash flooding. Day
shift will need to look at the possibility of another FFA.

&&

.SHORT TERM...(Today through Monday night)
Issued at 425 AM MDT Sat Aug 24 2019

Main forecast concerns will be lingering thunderstorms this morning,
and redevelopment later in the day with additional chances for
severe weather and heavy rainfall. Satellite showing amplified over
the western Pacific transitioning to a more broad troughiness/zonal
flow from the eastern Pacific into western North America, and then
back to a more amplified flow over the eastern half of North America.

Today/tonight...Complex thunderstorm forecast which increases
uncertainty on what will actually happen and where. First initial
concerns will be how long thunderstorms last this morning and if any
fog will develop. Radar indicates that an MCV is over the north
central/northeast portion of the area at this time and is slowly
moving northeast.

There looks to be some lingering storms this morning, but based on
latest trends, am going to cut back the chance this morning. I may
not have lowered them enough. Many areas have got moderate to heavy
rainfall but appeared to have escaped the flash flooding at this
time. So plan on letting the Flash Flood Watch expire at 6 AM MTN.

Next is when and where thunderstorms could redevelop after the
morning activity. Area looks to dry out and stabilize behind MCV.
However models are now consistent on bringing in a rather strong shortwave
trough in northwest flow aloft. Also left front quadrant/jet axis
will affect the southwest half of the area through the day. This jet
quickly moves away from the area late in the afternoon/early in the
evening.

Models redevelop thunderstorms but differ on how widespread and
where. Am concerned that after the air mass has been turned over by
last nights convection and stabilized behind the MCV, that we may
not become very unstable. Also if thicker cloud cover can last
longer, then that will keep much heating from taking place.

Now what is a little concerning is if storms can form there looks to
be a lot of shear. Effective shear increases to 40 to 50 knots along
with 100-300 values on the 1-3 km SRH. Also mid level lapse rates
are at least 7-8C and even a little higher. Dcape values are well
above a 1000, and the STP is near 2. HREF is showing some pretty
high 2-5 KM helicity values. SPC has increased the risk to slight
with significant hail and wind values forecast along with a higher
than normal risk for a few tornadoes. So will ramp up the HWO and
issue a situation report.

The same uncertainty is in play for locally heavy rainfall causing
flash flooding. Precipitable water values are near 1.5 inches which
is above normal. Storm motions are also faster. Based on where
rain has fallen the last 2 days, if I was certain on where storms
would form, I would issue another Flash Flood Watch for the eastern
half for this afternoon and evening. However, I do not have enough
confidence at this time.

Models indicate the possibility of some fog through mid morning and
inserted patchy fog into the forecast. There looks to be a better
chance for more widespread fog later on tonight. However, am not
confident enough to insert it at this time.

Sunday/Sunday night...Possible that could have fog in the morning.
Again did not insert and will let the day shift take a look at this.
It looks like we will clear out faster than today so felt fine with
having the forecast blend high temperatures. Forecast blend puts in
a low chance of thunderstorms after midnight as a shortwave trough
in northwest flow aloft moves through. This looks reasonable at this
time, and did not change.

Monday/Monday night...Above mentioned shortwave trough should keep
thunderstorms lingering through the morning. Another northwest flow
shortwave trough moves through during the night. Forecast blend has
chance pops in there, and that looks reasonable at this time.

.LONG TERM...(Tuesday through Friday)
Issued at 157 AM MDT Sat Aug 24 2019

At the start of the period, an upper closed low is over south
central Canada, just north of the Great Lakes. The upper trough
extends down into the northern Plains and Upper Midwest, placing the
tri-state region under northwest flow aloft. Multiple shortwaves
appear to push through the flow throughout the long term period,
generating chances for showers and thunderstorms each day. Ridging
over the southwestern CONUS does progress east during this time,
which could put a damper on storm chances later in the week. Will
work to refine details once models come into better agreement.

Cool high pressure aloft helps keep high temperatures in the mid to
upper 70s on Tuesday, followed by a warming trend into the 80s on
Wednesday and Thursday as the ridge builds east. Highs return to the
70s Friday into Saturday. Low temperatures range in the 50s
throughout the period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 542 AM MDT Sat Aug 24 2019

Highly uncertain forecast due to lingering mesoscale affects from
the overnight/early morning convection. Also models are indicating
rather widespread sub vfr conditions with little to no
restrictions seen at this time. Plan on going with persistence
this morning. Also uncertainty is high on where and how widespread
thunderstorms will be this afternoon and evening.

For Kgld, vfr conditions are expected through the period with the
low probability of ifr conditions for a few hours this morning.
The winds will be southeast near 10 knots until late tonight when
they become south around 6 knots. Due to uncertainty have only put
in vcts from 20z to 00z.

For Kmck, again vfr conditions are currently forecast through the
period. However, there will be potential this morning due to fog
and stratus, and then again this afternoon due to thunderstorms.
The winds will start out north to northeast around 7 knots before
shifting to the southeast at near 12 knots from 14z to 06z. At 06z
the winds will decrease to 6 knots before becoming light and
variable at 09z. As with Kgld, only put in vcts from 21z to 02z.
It will be possible that the period of thunderstorms could be
longer than this.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...BULLER
SHORT TERM...BULLER
LONG TERM...JBH
AVIATION...BULLER
Hazardous weather outlook, Aug 24, 5:10 AM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
510 AM MDT Sat Aug 24 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251115-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
510 AM MDT Sat Aug 24 2019 /610 AM CDT Sat Aug 24 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Through the morning hours, there will be showers and thunderstorms,
mainly along and east of Highway 83. To the west of this area, some
fog is expected with a few locations having visibilities drop to a
half mile or less.

Thunderstorms are expected to develop this afternoon, mainly along
and east of the Colorado border. There is some uncertainty on how
widespread these storms will be. However, the storms that develop
will be capable of producing large hail, possibly 2 inches and
larger, wind gusts exceeding 60 mph, and a few tornadoes. Locally
heavy rainfall will also be possible, and could cause flash flooding,
especially in those areas that have received heavy rainfall the
previous couple of days.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 2 PM MDT for locations along
and east of the Colorado border.

In the hours before

Local storm report, Aug 24, 8:10 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
810 AM MDT SAT AUG 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      1 NNW BLAKEMAN          39.84N 101.13W
08/24/2019                   RAWLINS            KS   TRAINED SPOTTER

            ROAD FLOODED OVER. DESCRIBED ROARING WATERS
            OVER THE ROAD AT NORTH BEAVER CREEK ONGOING
            AT TIME OF REPORT.

&&
Local storm report, Aug 24, 8:11 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
811 AM MDT SAT AUG 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 NNW BLAKEMAN          39.84N 101.13W
08/24/2019  M1.00 INCH       RAWLINS            KS   TRAINED SPOTTER

            TOTAL RAINFALL OVER PREVIOUS 24 HOURS.

&&
Local storm report, Aug 24, 8:13 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
813 AM MDT SAT AUG 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 AM     HEAVY RAIN       BENKELMAN               40.05N 101.53W
08/24/2019  E2.00 INCH       DUNDY              NE   PUBLIC

            TOTAL RAINFALL OVER PREVIOUS 24 HOURS. VIA
            FACEBOOK.

&&
Local storm report, Aug 24, 8:15 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
815 AM MDT SAT AUG 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     HEAVY RAIN       1 N COLBY               39.40N 101.05W
08/24/2019  M3.40 INCH       THOMAS             KS   PUBLIC

            TOTAL RAINFALL OVER PREVIOUS 24 HOURS. VIA
            FACEBOOK.

&&

The radar

The Goodland radar (KGLD), 66 km away, was scanning. The volume nearest the first event began at 14:23 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 flash flood. Local standard time, as filed.

Flash Flood, Rawlins

When
August 24, 8:25 AM CST
Where
Rawlins County, 1.02 mi N of Beardsley to 0.88 mi N of Beardsley
Cause
Heavy Rain
Reported by
Public
Coordinates
39.835, -101.233

North Beaver Creek was running out of its bank.

Hail, Graham

When
August 24, 6:04 PM CST
Where
Graham County, 4.28 mi NNW of (Hlc)hill City Muni
Measured
0.88 in hail
Reported by
Public
Coordinates
39.440, -99.850

Hail, Graham

When
August 24, 6:20 PM CST
Where
Graham County, 2.96 mi NNW of (Hlc)hill City Muni
Measured
0.75 in hail
Reported by
Public
Coordinates
39.420, -99.850

Hail, Wichita

When
August 24, 7:28 PM CST
Where
Wichita County, 0.54 mi E of Lydia
Measured
1 in hail
Reported by
Public
Coordinates
38.280, -101.290

Hail, Graham

When
August 24, 8:05 PM CST
Where
Graham County, 0.23 mi E of Morland
Measured
1.5 in hail
Reported by
Public
Coordinates
39.350, -100.076

Hail, Graham

When
August 24, 8:06 PM CST
Where
Graham County, 0.53 mi E of Morland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.350, -100.070

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853538, 853539, 853540, 853541, 853542, 853543.